Alert archive / Florida / High Surf Advisories in 2016
High Surf Advisory 3, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Oct 12, 2016, 8:11 PM EDT for Volusia County, Florida. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2016, 8:11 PM EDT (00:11 UTC)
- Expired
- Oct 13, 2016, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WHUS42 KMLB 130011 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 811 PM EDT WED OCT 12 2016 ...ROUGH SURF CONDITIONS ARE EXPECTED THROUGH THURSDAY MORNING... FLZ047-054-059-064-141-147-130815- /O.EXP.KMLB.SU.Y.0002.000000T0000Z-161013T0000Z/ /O.NEW.KMLB.SU.Y.0003.161013T0011Z-161013T1400Z/ SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 811 PM EDT WED OCT 12 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EDT THURSDAY... ...HIGH SURF ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EDT THURSDAY. * WAVES AND SURF...LARGE BREAKING WAVES IN THE SURF ZONE NEAR 4 TO 6 FEET ARE EXPECTED THROUGH THURSDAY MORNING. * TIMING...SURF WILL BE ESPECIALLY ROUGH AROUND THE TIMES OF HIGH TIDE. THIS WILL OCCUR AROUND 600 AM THURSDAY. * IMPACTS...HIGH AUTUMNAL ASTRONOMICAL TIDES WILL AGGRAVATE BEACH EROSION CONCERNS...ESPECIALLY AROUND THE TIMES OF HIGH TIDES...AS MENTIONED ABOVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$
1 follow-up statement
327 WHUS42 KMLB 130819 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 419 AM EDT THU OCT 13 2016 ...ROUGH SURF AND HIGHER ASTRONOMICAL TIDES WILL LEAD TO ADDITIONAL BEACH EROSION AND MINOR COASTAL FLOODING INTO FRIDAY... FLZ047-054-059-064-141-147-140000- /O.NEW.KMLB.CF.Y.0002.161013T0819Z-161014T1200Z/ /O.EXT.KMLB.SU.Y.0003.000000T0000Z-161014T0000Z/ SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 419 AM EDT THU OCT 13 2016 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY... ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A COASTAL FLOOD ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT FRIDAY. * COASTAL FLOODING...HIGH AUTUMNAL ASTRONOMICAL TIDES WILL COMBINE WITH LARGE BREAKING WAVES IN THE SURF ZONE AND CAUSE MINOR COASTAL FLOODING AT VULNERABLE LOCATIONS ALONG THE EAST CENTRAL FLORIDA COASTLINE. WAVE RUNUP TO THE BASE OF ALREADY WEAKENED DUNES IS EXPECTED AT MANY EAST CENTRAL FLORIDA BEACHES NEAR HIGH TIDE. ALSO...HIGHER THAN NORMAL WATER LEVELS IN THE INTRACOASTAL WATERS WILL LEAD TO AREAS OF NUISANCE FLOODING IN LOW-LYING AREAS. * WAVES AND SURF...LARGE BREAKING WAVES IN THE SURF ZONE NEAR 4 TO 6 FEET ARE EXPECTED THROUGH FRIDAY MORNING. * TIMING...THE POTENTIAL FOR WAVE RUNUP AND COASTAL FLOODING ALONG THE COAST WILL BE GREATEST A FEW HOURS EITHER SIDE OF HIGH TIDE WHICH WILL OCCUR THURSDAY MORNING BETWEEN 530 AM AND 600 AM, THURSDAY EVENING BETWEEN 600 PM AND 630 PM, AND AGAIN FRIDAY MORNING BETWEEN 600 AM AND 630 AM. * IMPACTS...INUNDATION OF WATER MAY OCCUR IN LOW-LYING AREAS NEAR THE EAST COAST BEACHES AND ALONG THE INTRACOASTAL WATERWAYS THROUGH FRIDAY. HIGH AUTUMNAL ASTRONOMICAL TIDES WILL AGGRAVATE BEACH EROSION CONCERNS...ESPECIALLY AROUND THE TIMES OF HIGH TIDES AS MENTIONED ABOVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Oct 12, 3:38 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Oct 12, 3:38 PM EDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
338 PM EDT Wed Oct 12 2016
.DISCUSSION...
Through Tonight...Stout NE-ENE flow continues over the area with
occasional mainly light showers pushing onshore and well inland at
mid afternoon. Activity will persist into this evening, then
diminish somewhat interior after sunset with inland flow decreasing
and backing to more northerly component. Overnight mins well inland
fall into the upper 60s but onshore component holding lows in
low/mid 70s overnight.
Main weather concern in the short range is high surf along the
coast, resulting in hazardous conditions for swimmers, with a
powerful shore break and high risk for rip currents. There remains
the risk of additional beach erosion during the upcoming late
afternoon high tide around 530PM, as listed below.
Daytona Beach High Tide - 528 pm
Cape Canaveral High Tide - 517 pm
Sebastian Inlet High Tide - 530 pm
Fort Pierce Inlet High Tide - 547 pm
Thurs...Persistence of the deep onshore flow with area sandwiched
between high pressure to the north and Hurricane Nicole well
offshore in the Atlantic. Ridge aloft building across from Gulf
region keeps moisture depth limited but enough low level moisture
and onshore flow for continuation of low PoPs for Atlantic
showers...with mainly light or trace accumulations expected.
Thursday Night-Tuesday...(from prev disc) High pressure will
build south along the eastern seaboard into Friday, which will
maintain a breezy northeast wind flow through late week. Somewhat
lower onshore winds should occur early next week as the high
weakens and sags broadly closer to the area.
A continuation of brisk northeast winds, and some long period
swell from Hurricane Nicole, will create hazardous surf conditions
into the weekend. Some beaches already have vulnerable dunes,
while others have had considerable lower-mid beach erosion. The
extended period of rough surf will only exacerbate these erosion
issues.
Precipitable water will remain rather low, around an inch, with
moisture largely confined to a layer below a strong subsidence
inversion through late week. A reinforcing surge of northeast
winds around Saturday may bump up moisture values while a weak
shortwave trough moving by to the north weakens the cap. So the
greatest chance for showers should occur then.
This long duration onshore wind flow regime will keep daytime
highs moderated in the the lower/mid 80s. Lows will be in the mid
60s inland and upper 60s along the coast, except lower-mid 70s
Space/Treasure coast.
&&
.AVIATION...
Continue with VCSH into early evening with Atlantic
showers pushing onshore. Cigs remaining above VFR threshold with
some areas scattering out...mainly SCT-BKN045-060.
&&
.MARINE...Tonight-Thurs...just a slight decrease in pressure gradient
next 24 hours but NE-ENE winds will remain up around 15 kt and seas
slow to decline. SCA continues area-wide.
Thursday eve-Sunday...The long fetch of breezy northeast winds
will make for poor to hazardous boating conditions through the
weekend. Headlines for hazardous open water navigation for small
craft will continue over coming days.
&&
.HYDROLOGY...
The St. Johns River at Astor remains just below Moderate Flood
Stage. The river is forecast to remain above Flood Stage through
this weekend.
Above Lake Harney near Geneva, the St. Johns River is above Action
Stage. The river is expected to slowly rise into the weekend,
remaining above Action Stage but below Flood Stage.
Near Deland, the St. Johns is near Action Stage this afternoon and
is expected to remain nearly steady into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 81 66 83 / 20 20 10 10
MCO 67 85 66 86 / 20 20 10 10
MLB 73 84 72 85 / 20 20 10 10
VRB 74 84 71 85 / 20 20 10 10
LEE 66 85 64 86 / 20 20 0 0
SFB 68 85 66 85 / 20 20 10 10
ORL 68 85 67 86 / 20 20 10 10
FPR 73 84 69 85 / 30 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
Volusia County-Indian River-Martin-Northern Brevard County-
Southern Brevard County-St. Lucie.
High Surf Advisory until 8 PM EDT this evening for Coastal
Volusia County-Indian River-Martin-Northern Brevard County-
Southern Brevard County-St. Lucie.
AM...Small Craft Advisory until 8 AM EDT Friday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
SHORT TERM...Glitto
LONG TERM....PendergrastHazardous weather outlook, Oct 12, 3:42 AM EDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 342 AM EDT WED OCT 12 2016 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-130000- FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM- SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA- BREVARD COUNTY LINE 20-60 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM- SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY- NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY- NORTHERN BREVARD COUNTY- 342 AM EDT WED OCT 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .WIND AND SEA IMPACT... FRESH TO STRONG NORTHEAST WINDS OF AROUND 20 KNOTS WILL CONTINUE TO PRODUCE SEAS BETWEEN 6 AND 8 FEET NEARSHORE AND UP TO 10 FEET WELL OFFSHORE. BOATING CONDITIONS WILL REMAIN POOR FOR SMALL CRAFT OPERATION, AND A SMALL CRAFT ADVISORY REMAINS IN EFFECT. .COASTAL FLOOD IMPACT... EXPECT LARGE BREAKING WAVES OF 4 TO 7 FEET AT THE CENTRAL FLORIDA ATLANTIC BEACHES, ESPECIALLY AROUND THE TIMES OF HIGH TIDE. OCEAN CONDITIONS WILL BE HAZARDOUS FOR SWIMMERS, AND ADDITIONAL BEACH EROSION WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. THE NEXT HIGH TIDE CYCLE WILL BE AROUND 500 AM THIS MORNING, AND THEN AGAIN AROUND 530 PM THIS AFTERNOON. .HIGH WIND IMPACT... NORTHEAST TO EAST WINDS WILL INCREASE TO AROUND 20 MPH AND BECOME GUSTY SHORTLY AFTER SUNRISE, ESPECIALLY ALONG AND JUST INLAND FROM THE COAST. THESE WINDS WILL PRODUCE CHOPPY WAVES OVER LARGER BODIES OF WATER, MAKING BOATING CONDITIONS HAZARDOUS ON THE INTRACOASTAL WATERWAYS AND INLAND LAKES. A LAKE WIND ADVISORY IS IN EFFECT FOR THE COASTAL COUNTIES OF EAST CENTRAL FLORIDA. .RIP CURRENT IMPACT... IN ADDITION TO THE LARGE BREAKING WAVES IN THE SURF ZONE TODAY, NUMEROUS BREACHES IN THE SAND BAR WILL CONTINUE TO PROMOTE FORMATION OF NUMEROUS STRONG RIP CURRENTS. THE LARGE WAVES CAN EASILY KNOCK YOU OFF YOUR FEET AND MAKE YOU EVEN MORE SUSCEPTIBLE TO BECOMING CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT. SWIMMERS MAY NOT WANT TO ENTER THE WATER ABOVE THEIR KNEES TODAY, OR STAY OUT OF THE WATER ALTOGETHER. .RIVER FLOOD IMPACT... MINOR FLOODING IS OCCURRING ALONG THE ST JOHNS RIVER NEAR ASTOR AND THE RIVER IS EXPECTED TO REMAIN ABOVE FLOOD STAGE INTO THE WEEKEND. THE RIVER WILL ALSO REMAIN ELEVATED ABOVE LAKE HARNEY NEAR GENEVA, AND NEAR DELAND THROUGH LATE WEEK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BOATING AND BEACH CONDITIONS WILL REMAIN POOR TO HAZARDOUS THROUGH LATE WEEK AS A LONG FETCH OF NORTHEAST WINDS PRODUCE HIGH SEAS, ROUGH SURF AND RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. ULRICH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 4:19 AM EDT | Coastal Flood Advisory | MLB | Volusia | 24 hr |
Nearby
High Surf Advisories in Florida, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.